Texas, 2013

Winter Weather in Texas, December 5 to 6, 2013

December 5 to 6, 2013 · NWS EWX · 6 events in 6 counties and zones

In the wake of a cold front, warm moist air moved over the cold surface air and produced light freezing rain. Ice accumulated on exposed surfaces.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

In the wake of a cold front, warm moist air moved over the cold surface air and produced light freezing rain. Ice accumulated on exposed surfaces. Some bridges and overpasses had patches of ice in Williamson County including on Highways 183 and 183A, Highway 45, and the flyover ramps connecting these highways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 5, 9:32 PM CST, 4 minutes earlier.

Area forecast discussion, Dec 5, 9:32 PM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
932 PM CST THU DEC 5 2013

.UPDATE...
WE HAVE UPDATED THE FORECAST TO INCLUDE VAL VERDE COUNTY IN THE
WINTER WEATHER ADVISORY.

&&

.DISCUSSION...
TEMPERATURES CONTINUE TO SLOWLY TREND DOWNWARD THIS EVENING AS
COLD AIR FILTERS INTO THE REGION. GIVEN THE LATEST TEMPERATURE
TRENDS ACROSS THE SOUTHERN EDWARDS PLATEAU AND INCREASING RADAR
RETURNS OUT WEST...WE HAVE OPTED TO INCLUDE VAL VERDE COUNTY IN
THE WINTER WEATHER ADVISORY. THE MAIN AREA OF CONCERN WILL BE THE
NORTHERN HALF OF VAL VERDE COUNTY AS THIS AREA IS MOST LIKELY TO
SEE TEMPERATURES AT OR BELOW FREEZING. WHILE WE DID LOWER THE
OVERNIGHT LOW AT DEL RIO A FEW DEGREES...SUSPECT MOST OF THE
FREEZING PRECIPITATION WILL REMAIN NORTH OF THE CITY.

OTHERWISE...NO OTHER SIGNIFICANT CHANGES HAVE BEEN MADE TO THE
FORECAST AT THIS TIME. WE DID OPT TO LOWER OVERNIGHT LOWS ALONG
THE RIO GRANDE PLAINS.

&&

.PREV DISCUSSION... /ISSUED 543 PM CST THU DEC 5 2013/

AVIATION...
NOT EXPECTING MUCH CHANGE IN FLYING CONDITIONS DURING THIS TAF
PERIOD. CIGS ARE MVFR AT ALL TERMINALS EXCEPT DRT. LOOK FOR DRT TO
DROP TO MVFR WITHIN THE NEXT HOUR OR TWO. EXPECTING DZ OR RA TO
BEGIN LATER THIS EVENING AND CONTINUE ON AND OFF OVERNIGHT. PRECIP
SHOULD BE LIGHT AND ONLY REDUCE VIS TO 5SM OR 6SM. AUS MAY SEE
SOME OCCASIONAL LIGHT FZRA MIXED WITH RA EARLY MORNING FRIDAY.
NOT EXPECTING THIS TO HAVE A SIGNIFICANT IMPACT ON OPERATIONS.
PRECIP SHOULD END LATE MORNING FRIDAY.

PREV DISCUSSION... /ISSUED 339 PM CST THU DEC 5 2013/

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
THE EARLY STAGES OF THESE SOUTH CENTRAL TX WINTER WEATHER EVENTS
CAN BE TOUGH TO PIN DOWN WHEN THE EXPECTED OVERRUNNING
PRECIPITATION IS DELAYED. RADAR TRENDS UPSTREAM OVER WEST CENTRAL
TEXAS DEPICT RAIN AND FREEZING RAIN BEHAVIOR MORE REFLECTIVE OF
THE DRIER NAM OR ECMWF QPF FORECAST...AND THIS IS THE MAIN REASON
TO HOLD OFF ISSUING A WINTER STORM WARNING. HOWEVER...THE DELAY OF
PRECIPITATION ONSET HAS ALLOWED FOR A BROADER AREA OF SOUTH
CENTRAL TEXAS TO COOL DOWN TO THE MID 30S TO NEAR 40...WHICH
SHOULD RESULT IN A WIDER IMPACT IN BOTH TIME AND SPACE FOR
FREEZING RAIN AND FREEZING DRIZZLE TO DEVELOP TONIGHT INTO FRIDAY.
AFTERNOON TEMPERATURE TRENDS HAVE LEVELED OFF FOR THE MOST
PART...BUT WITH NIGHTFALL AND THE INCREASED POTENTIAL FOR
EVAPORATIVE COOLING EFFECTS FROM THE ONSET OF RAIN INTO THE DRY
AIR MASS...THUS WILL INCREASE THE SPEED OF COOLING THIS EVENING
AND EXPAND THE WINTER WEATHER ADVISORY FORWARD IN TIME TO 8 PM TO
ACCOUNT FOR THE COLDER AREAS OF THE NW HILL COUNTRY.

BY DAYBREAK...THE FREEZING TEMPERATURE LINE COULD SAG SOUTH TO A
ROCKSPRINGS TO BOERNE TO LOCKHART TO GIDDINGS LINE BY DAYBREAK
FRIDAY. HIGHER RAINFALL RATES HAS PREVIOUSLY BEEN EXPECTED TO
OVERWHELM THE SURFACE INVERSION NEAR AND TO THE EAST OF AUSTIN
METRO...BUT THE DRIER INITIAL CONDITIONS COULD ENABLE A FEW
POCKETS OF 32 DEGREE WEATHER AND EFFICIENT ICING FROM THE HIGHER
PRECIPITATION RATES.

AREAS GENERALLY ALONG AND NORTH OF A FREDERICKSBURG TO GIDDINGS
LINE WILL NEED TO BE WATCHED CLOSELY TONIGHT FOR A POSSIBLE WINTER
STORM WARNING UPGRADE...BUT THE CURRENT THINKING IS THAT AREAS OF
MODERATE SLEET SHOWERS WOULD BE NEEDED TO ENHANCE THE ICING
POTENTIAL TO CREATE THIS KIND OF IMPACT. PRECIPITATION IS EXPECTED
TO DIMINISH FAIRLY QUICK FROM WEST TO EAST AFTER DAYBREAK
FRIDAY...BUT THE COLD AIR AT DAYBREAK AND COOLER TRENDS IN THE
FORECAST HIGHS FOR THE DAY MAY MAKE ICING CONCERNS LAST BEYOND
NOON. SUBSIDENCE FRIDAY NIGHT IS EXPECTED TO CONTINUE LOWERING
TEMPERATURES TO WELL BELOW FREEZING WITH A MORNING FREEZE EXPECTED
ACROSS NEARLY THE ENTIRE FORECAST AREA.

LONG TERM (SATURDAY THROUGH THURSDAY)...
THE COLD CONDITIONS SATURDAY MORNING COULD WIND UP RESULTING IN A
HIGHER CONCERN FOR ICING FROM FREEZING DRIZZLE OVER THE WEEKEND.
CURRENTLY PRECIPITATION AMOUNTS ARE EXPECTED TO BE VERY LIGHT. THE
AREAS OF CONCERN WOULD LIKELY FALL EAST OF HIGHWAY 281 FROM MIDDAY
SATURDAY THROUGH MIDDAY SUNDAY...WITH THE GFS MODEL AGAIN SHOWING
HIGHER POTENTIAL THAN THE NAM/ECMWF. THE DEPARTING SHORTWAVE
PASSING TO THE NORTH SUNDAY WILL LEAVE SUBSIDENCE AND INCREASING
DEPTH OF THE COLD AND DRY LAYER...WHICH SHOULD BRING AN END TO THE
ICING POTENTIAL FOR THE WEEKEND. HOWEVER...COLD DAYS REMAIN MONDAY
INTO MUCH OF NEXT WEEK...AND ANOTHER WEAK DISTURBANCE IS EXPECTED
TO BRING A CHANCE OF LIGHT PRECIPITATION ON WEDNESDAY. WITH A
DEEPER LAYER OF DRY AIR EXPECTED TO REMAIN OVER THE AREA AT THIS
TIME...WILL CONTINUE WITH SILENT 10 POPS FOR NOW. WITH THE MODELS
CONTINUING TO SHOW AN ACTIVE SUBTROPICAL JET WILL CONTINUE PARTLY
TO MOSTLY CLOUDY SKIES WITH BELOW NORMAL TEMPERATURES FOR THE
REMAINDER OF THE EXTENDED FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              33  37  26  33  29 /  80  60  10  20  30
AUSTIN BERGSTROM INTL AIRPORT  32  37  25  34  28 /  80  60  10  30  40
NEW BRAUNFELS MUNI AIRPORT     34  39  26  34  30 /  80  50  10  20  30
BURNET MUNI AIRPORT            29  34  22  30  26 /  90  40  10  20  30
DEL RIO INTL AIRPORT           37  45  32  40  31 /  40  10   0  -   10
GEORGETOWN MUNI AIRPORT        30  34  22  32  27 /  80  60  10  20  30
HONDO MUNI AIRPORT             37  43  30  37  30 /  70  20  10  10  20
SAN MARCOS MUNI AIRPORT        32  38  26  34  30 /  80  60  10  20  30
LA GRANGE - FAYETTE REGIONAL   35  38  29  36  32 /  60  80  20  40  40
SAN ANTONIO INTL AIRPORT       35  40  29  35  30 /  70  40  10  20  30
STINSON MUNI AIRPORT           37  41  29  36  31 /  70  40  20  20  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 2 PM CST FRIDAY FOR THE FOLLOWING
COUNTIES: BANDERA...BASTROP...BLANCO...BURNET...CALDWELL...COMAL...
EDWARDS...GILLESPIE...HAYS...KENDALL...KERR...LEE...LLANO...REAL...
TRAVIS...VAL VERDE...WILLIAMSON.

&&

MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...24
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Dec 5, 5:21 PM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 PM CST THU DEC 5 2013

TXZ171>173-183>194-202>209-217>225-228-062330-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
521 PM CST THU DEC 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

A WINTER WEATHER ADVISORY IS IN EFFECT BEGINNING 8 PM THURSDAY
EVENING FOR THE HILL COUNTRY AND AREAS ALONG AND EAST OF THE
INTERSTATE 35 CORRIDOR NORTH OF SAN ANTONIO. THIS DOES INCLUDE THE
AUSTIN METRO AREA. LIGHT FREEZING RAIN WILL DEVELOP THIS EVENING
ACROSS THE HILL COUNTRY...THEN SPREAD EAST INTO THE INTERSTATE 35
CORRIDOR AFTER MIDNIGHT. LIGHT ACCUMULATIONS OF FREEZING RAIN ON
BRIDGES AND OVERPASSES...ALONG WITH RURAL ROADS WILL MAKE FOR
DANGEROUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT UNTIL 2 PM FOR THE
HILL COUNTRY AND AREAS ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR
NORTH OF SAN ANTONIO. A MIXTURE OF LIGHT FREEZING RAIN AND SLEET
IS EXPECTED TO RESULT IN LIGHT ICE ACCUMULATIONS ON BRIDGES AND
OVERPASSES...ALONG WITH RURAL ROADS. THIS WILL MAKE FOR DANGEROUS
DRIVING CONDITIONS THROUGH EARLY FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Bastrop

When
December 5, 9:36 PM CST to December 6, 10:54 AM CST
Where
Bastrop forecast zone
Reported by
Law Enforcement
Coordinates
30.104, -97.312 (the zone’s center; the record gives no point)

In the wake of a cold front, warm moist air moved over the cold surface air and produced light freezing rain. Ice accumulated on exposed surfaces.

Winter Weather, Burnet

When
December 5, 9:36 PM CST to December 6, 10:54 AM CST
Where
Burnet forecast zone
Reported by
Law Enforcement
Coordinates
30.788, -98.182 (the zone’s center; the record gives no point)

In the wake of a cold front, warm moist air moved over the cold surface air and produced light freezing rain. Ice accumulated on exposed surfaces.

Winter Weather, Edwards

When
December 5, 9:36 PM CST to December 6, 10:54 AM CST
Where
Edwards forecast zone
Reported by
Law Enforcement
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

In the wake of a cold front, warm moist air moved over the cold surface air and produced light freezing rain. Ice accumulated on exposed surfaces.

Winter Weather, Kerr

When
December 5, 9:36 PM CST to December 6, 10:54 AM CST
Where
Kerr forecast zone
Reported by
Law Enforcement
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

In the wake of a cold front, warm moist air moved over the cold surface air and produced light freezing rain. Ice accumulated on exposed surfaces.

Winter Weather, Travis

When
December 5, 9:36 PM CST to December 6, 10:54 AM CST
Where
Travis forecast zone
Reported by
Law Enforcement
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

In the wake of a cold front, warm moist air moved over the cold surface air and produced light freezing rain. Ice accumulated on exposed surfaces. Some bridges and overpasses had patches of ice in Williamson County including on Highways 183 and 183A, Highway 45, and the flyover ramps connecting these highways.

Winter Weather, Williamson

When
December 5, 9:36 PM CST to December 6, 10:54 AM CST
Where
Williamson forecast zone
Reported by
Law Enforcement
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

In the wake of a cold front, warm moist air moved over the cold surface air and produced light freezing rain. Ice accumulated on exposed surfaces. Some bridges and overpasses had patches of ice in Williamson County including on Highways 183 and 183A, Highway 45, and the flyover ramps connecting these highways.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483986, 483987, 483988, 483989, 483990, 483991.